Indiana, 2017Lake-Effect Snow and Winter Weather in Indiana, January 29 to 30, 2017
January 29 to 30, 2017 · NWS IWX · 2 events in 2 counties and zones
Heavy lake effect snow developed across northwest Indiana late on January 29th into early January 30th. Reduced visibilities, snow covered roads and localized snowfall totals in excess of 6 inches created difficult driving conditions.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy lake effect snow developed across northwest Indiana late on January 29th into early January 30th. Reduced visibilities, snow covered roads and localized snowfall totals in excess of 6 inches created difficult driving conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 29, 3:21 PM EST, 39 minutes earlier.
Area forecast discussion, Jan 29, 3:21 PM EST, 39 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
321 PM EST Sun Jan 29 2017
.SYNOPSIS...
Issued at 315 PM EST Sun Jan 29 2017
The combination of an upper level trough moving across the Great
Lakes and northwest winds behind it are expected to cause 3 to 6
inches of snow by Monday morning across southwest Michigan and
northwest and north central Indiana. Otherwise, scattered snow
showers are expected overnight, with accumulations generally less
than an inch. High pressure will move across the area Monday
bringing snow showers to an end, however, another low pressure
system will move southeast across the southern Great Lakes Monday
night and Tuesday, causing snow in our area, mainly north of
Route 30. Some lingering lake effect snow showers are possible
Wednesday, with dry and cold weather expected Thursday through
Saturday as a strong high pressure system moves across the area.
Another low pressure system is expected to move east from the
Plains on Sunday, possibly causing snow in our area.
&&
.SHORT TERM...(This Evening through Monday)
Issued at 315 PM EST Sun Jan 29 2017
Shrtwv dropping se across the upr midwest providing sufficient
forcing to moist/deepening boundary layer with saturated rather
deep dgz resulting in areas of snow showers across the cwa this
aftn with some lake enhanced bands across the north via wnw
boundary layer flow. As this system drops se this aftn and tngt
low level flow will veer nwly and contd wk caa provide decent lake
induced instability with h85-sfc delta t's increasing to near 18c
and 0-2km theta-e lapse rates around -1.5c/km while inversion
rises to around 8kft. These factors combined with sfc trof
enhancing convergence as it moves through will cause snow showers
to increase in intensity and coverage across the nw through this
eve. Inversion heights will begin to decrease after shrtwv passes
around 06z Mon, but slow enough to allow accumulating snow to cont
into mid morning. Duration of most favorable conditions for lake
effect snow looks to only be 6-8hrs and with hires model qpf's
trending lower, not confident we'll reach our 6"/12hr or 8"/24hr
warning criteria. Thus, just upgraded the winter storm watch to a
winter wx advisory with fcst accums 3-6", psbly locally higher.
Backing winds and lowering inversion as ridge passes Monday will
bring lake effect to an end. WAA ahead of low pressure system
dropping se out of Manitoba may cause light snow to spread back
into the nw late Monday afternoon. Otrws, fair wx expected with
highs a bit blo normal in the upr 20s.
&&
.LONG TERM...(Monday Night through Sunday)
Issued at 315 PM EST Sun Jan 29 2017
Snow is likely, mainly north of Route 30 Monday night-Tue, as low
pressure system moves east across the srn Grtlks. Stayed close to
previous fcst of 1-3", highest near nrn border of cwa. Sct lake
effect snow showers possible in the caa wake of the low tue ngt-wed
ngt. Dry airmass, low inversion height, and cross-lake wnw flow
should keep accums light in this timeframe. Large high pressure
system over the nrn plains Thu, will move se to the upr Oh valley
Sat, providing dry and cold wx across our area late week. Shrtwv
expected to move east from the plains to the Oh Valley Sunday.
Considerable differences and poor run-run continuity in the medium
range models wrt this system, but, attm appears to be some
potential for a synoptic scale snow impacting our cwa Sunday,
especially s-se portions of the area.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1222 PM EST Sun Jan 29 2017
MVFR or lower conditions will persist through the afternoon with
midlevel trough passing and lake effect ramping up. Still appears
the peak of the lake effect event will be around 06Z where brief
heavy snow may impact KSBN. Also potential for IFR visibilities at
KFWA during this time but still some uncertainty exactly where
strongest bands will setup. 3-5 inches of accumulation possible at
KSBN given high snow to liquid ratios. Lake effect gradually winds
down Monday morning but MVFR ceilings likely to persist through
the afternoon.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Winter Weather Advisory until 10 AM EST /9 AM CST/ Monday for
INZ003>005.
MI...Winter Weather Advisory until 10 AM EST Monday for MIZ077-078.
OH...NONE.
LM...Small Craft Advisory until 10 AM EST Monday for LMZ043-046.
&&
SYNOPSIS...JT
SHORT TERM...JT
LONG TERM...JT
AVIATION...AGD
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Jan 29, 3:14 PM EST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
314 PM EST SUN JAN 29 2017
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-302015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...NEW CARLISLE...WALKERTON...ELKHART...GOSHEN...NAPPANEE...
LAGRANGE...TOPEKA...SHIPSHEWANA...ANGOLA...FREMONT...KENDALLVILLE...
LIGONIER...ALBION...AUBURN...GARRETT...KNOX...NORTH JUDSON...
BASS LAKE...WINAMAC...FRANCESVILLE...MEDARYVILLE...PLYMOUTH...
BREMEN...CULVER...ROCHESTER...AKRON...WARSAW...WINONA LAKE...
SYRACUSE...MENTONE...COLUMBIA CITY...TRI-LAKES...SOUTH WHITLEY...
FORT WAYNE...NEW HAVEN...MONTICELLO...MONON...BROOKSTON...
LOGANSPORT...ROYAL CENTER...PERU...GRISSOM AFB...MEXICO...WABASH...
NORTH MANCHESTER...HUNTINGTON...ROANOKE...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...GAS CITY...UPLAND...HARTFORD CITY...
MONTPELIER...PORTLAND...DUNKIRK...NILES...BENTON HARBOR...
ST. JOSEPH...FAIR PLAIN...BENTON HEIGHTS...BUCHANAN...PAW PAW LAKE...
DOWAGIAC...CASSOPOLIS...MARCELLUS...STURGIS...THREE RIVERS...
WHITE PIGEON...MENDON...COLDWATER...BRONSON...HILLSDALE...
JONESVILLE...LITCHFIELD...BRYAN...EDGERTON...WAUSEON...ARCHBOLD...
SWANTON...DELTA...DEFIANCE...SHERWOOD...HICKSVILLE...NAPOLEON...
DESHLER...LIBERTY CENTER...PAULDING...ANTWERP...PAYNE...OTTAWA...
LEIPSIC...COLUMBUS GROVE...CONTINENTAL...PANDORA...VAN WERT...
OHIO CITY...LIMA...SPENCERVILLE
314 PM EST SUN JAN 29 2017 /214 PM CST SUN JAN 29 2017/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
NORTHERN INDIANA AND SOUTHWEST MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
LAKE EFFECT SNOW SHOWERS WILL INCREASE IN COVERAGE AND INTENSITY
THIS AFTERNOON AND THIS EVENING... AND THEN PERSIST TONIGHT. THE
LAKE EFFECT SNOW IS EXPECTED TO ACCUMULATE 3 TO 6 INCHES OVER
PORTIONS OF SOUTHWEST MICHIGAN AND NORTHWEST AND NORTH CENTRAL
INDIANA... WITH LESS THAN AN INCH OVER THE REST OF THE AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LAKE EFFECT SNOW SHOWERS WILL TAPER OFF MONDAY MORNING... BUT
HAZARDOUS TRAVEL CONDITIONS ARE STILL EXPECTED FOR THE EARLY
MORNING COMMUTE ACROSS SOUTHWEST MICHIGAN AND NORTHWEST AND NORTH
CENTRAL INDIANA.
MORE SNOW IS EXPECTED MONDAY NIGHT THROUGH TUESDAY FROM A CLIPPER
SYSTEM. AN ADDITIONAL 1 TO 3 INCHES ARE EXPECTED MAINLY NORTHEAST
OF ROUTE 30 BY TUESDAY EVENING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED... BUT REPORTS OF SNOW
ACCUMULATION WILL BE APPRECIATED.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
LMZ043-046-302015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
314 PM EST SUN JAN 29 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE
WATERS OF SOUTHEASTERN LAKE MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
CONDITIONS HAZARDOUS TO SMALL CRAFT WILL CONTINUE THROUGH TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
CONDITIONS HAZARDOUS TO SMALL CRAFT WILL PERSIST INTO MONDAY
MORNING. SOUTHWEST TO WEST GALES ARE POSSIBLE MONDAY NIGHT AND TUESDAY.
&&
STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX
Lake-Effect Snow, St. Joseph
- When
- January 29, 4:00 PM EST to January 30, 6:00 AM EST
- Where
- St. Joseph forecast zone
- Reported by
- Trained Spotter
Periods of moderate to heavy lake effect snow showers accumulated to between 3 and 8 inches mid-afternoon on January 29th into the early morning hours of January 30th. The heaviest snowfall totals were reported across northern St. Joseph County, including the South Bend area. A trained spotter reported 7 inches of total snow accumulation in Osceola. Reduced visibilities and snow covered roads aided in slide-offs and minor accidents across the region during this time. Many schools were delayed on January 30th.
Winter Weather, Elkhart
- When
- January 29, 4:00 PM EST to January 30, 6:00 AM EST
- Where
- Elkhart forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.597, -85.859 (the zone’s center; the record gives no point)
Periods of moderate to heavy lake effect snow showers accumulated to between 2 and 5 inches mid-afternoon on January 29th into the early morning hours of January 30th. The heaviest snowfall totals were reported across northwest Elkhart County, including the Elkhart area. Reduced visibilities and snow covered roads aided in slide-offs and minor accidents across the region during this time. Many schools were delayed on January 30th.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, January 29 to 31, 20171 death · 5 injured · $119,000 · 15 events
- Lake-Effect Snow in Ohio, January 29 to 30, 2017$650,000 · 4 events
- Winter Weather in West Virginia, January 29 to 30, 201713 events
- Winter Weather in Virginia, January 29 to 30, 201712 events
- Winter Weather in Ohio, January 29 to 30, 201712 events
- Winter Weather in North Carolina, January 29 to 30, 201710 events
- Winter Weather in Tennessee, January 29, 20174 events
- High Wind in Montana, January 29 to 30, 201752 kt wind · 3 events
- Winter Weather in West Virginia, January 29 to 30, 20172 events
- Lake-Effect Snow in Michigan, January 29 to 30, 20172 events
- Winter Weather in Indiana, January 29 to 30, 20172 events
- High Wind in Montana, January 29 to 30, 201755 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669794, 669795.